Alert archive / Louisiana / River Flood Warnings in 2017
River Flood Warning 39, NWS New Orleans, LA
NWS New Orleans, LA issued this river flood warning at May 21, 2017, 6:09 AM CDT for Saint Tammany Parish, Louisiana. It took effect at May 22, 2017, 1:00 AM CDT. It was in force for 33 hr.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 6:09 AM CDT (11:09 UTC)
- In effect from
- May 22, 2017, 1:00 AM CDT
- Expired
- May 23, 2017, 10:28 AM CDT
- In force
- 33 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Saint Tammany Parish, LA
The river
Written for the forecast point Bogue Falaya River at Boston Street (CVEL1). The gauge peaked at 5.26 ft at May 21, 2017, 7:00 AM CDT.
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 11 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07375175, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
685 WGUS44 KLIX 211109 FLWLIX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service New Orleans/Baton Rouge, LA 609 AM CDT Sun May 21 2017 ...The National Weather Service in New Orleans Baton Rouge has issued a flood warning for the following rivers in Louisiana... Bogue Falaya River At Boston St in Covington affecting St. Tammany Parish PRECAUTIONARY/PREPAREDNESS ACTIONS... Forecast crests are based upon rainfall that has occurred along with anticipated rain for the next 12 hours. Adjustments to the forecasts will be made if additional heavy rainfall occurs. Do not drive cars through flooded areas. Remember, two feet of rushing water can carry away most vehicles including pickups. Turn around and don't drown! A followup product will be issued later. Stay tuned to NOAA Weather Radio, local tv and radio stations...or your cable provider, for the latest information. The latest graphical hydrologic information can also be found at Weather.Gov. && LAC103-221709- /O.NEW.KLIX.FL.W.0039.170522T0600Z-170522T1800Z/ /CVEL1.1.ER.170522T0600Z.170522T0600Z.170522T1200Z.NO/ 609 AM CDT Sun May 21 2017 The National Weather Service in New Orleans/Baton Rouge has issued a * Flood Warning for The Bogue Falaya River At Boston St in Covington. * from late tonight to Monday afternoon. * At 5:30 AM Sunday the stage was 5.3 feet. * Minor flooding is forecast. * Flood stage is 6.0 feet. * Forecast...The river is expected to rise to near flood stage midnight tonight then begin falling Monday afternoon. * Impact...At 6.0 feet...The river will leave its banks under the Boston Street bridge and begin to flood the boston towers property && LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004 && LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004 $$
4 follow-up statements
669 WGUS84 KLIX 220119 FLSLIX Flood Statement National Weather Service New Orleans/Baton Rouge, LA 819 PM CDT Sun May 21 2017 ...The flood warning continues for the following rivers in Louisiana... Bogue Falaya River At Boston St in Covington affecting St. Tammany Parish PRECAUTIONARY/PREPAREDNESS ACTIONS... Forecast crests are based upon rainfall that has occurred along with anticipated rain for the next 12 hours. Adjustments to the forecasts will be made if additional heavy rainfall occurs. Do not drive cars through flooded areas. Remember, two feet of rushing water can carry away most vehicles including pickups. Turn around and don't drown! A followup product will be issued later. Stay tuned to NOAA Weather Radio, local tv and radio stations...or your cable provider, for the latest information. The latest graphical hydrologic information can also be found at Weather.Gov. && LAC103-230719- /O.EXT.KLIX.FL.W.0039.170523T1200Z-170524T1200Z/ /CVEL1.1.ER.170523T1200Z.170523T1200Z.170524T0600Z.NO/ 819 PM CDT Sun May 21 2017 ...Flood Warning extended until Wednesday morning...The Flood Warning continues for The Bogue Falaya River At Boston St in Covington. * from Tuesday morning to Wednesday morning. * At 7:30 PM Sunday the stage was 3.9 feet. * Flood stage is 6.0 feet. * Forecast...The river is expected to rise to near flood stage Tuesday morning. * Impact...At 6.0 feet...The river will leave its banks under the Boston Street bridge and begin to flood the boston towers property && LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004 $$
215 WGUS84 KLIX 221548 FLSLIX Flood Statement National Weather Service New Orleans/Baton Rouge, LA 1048 AM CDT Mon May 22 2017 ...The flood warning continues for the following rivers in Louisiana... Bogue Falaya River At Boston St in Covington affecting St. Tammany Parish PRECAUTIONARY/PREPAREDNESS ACTIONS... Forecast crests are based upon rainfall that has occurred along with anticipated rain for the next 12 hours. Adjustments to the forecasts will be made if additional heavy rainfall occurs. Do not drive cars through flooded areas. Remember, two feet of rushing water can carry away most vehicles including pickups. Turn around and don't drown! A followup product will be issued later. Stay tuned to NOAA Weather Radio, local tv and radio stations...or your cable provider, for the latest information. The latest graphical hydrologic information can also be found at Weather.Gov. && LAC103-232148- /O.EXT.KLIX.FL.W.0039.170523T0000Z-170525T0651Z/ /CVEL1.1.ER.170523T0000Z.170524T0600Z.170525T0051Z.NO/ 1048 AM CDT Mon May 22 2017 ...Flood Warning extended until late Wednesday night...The Flood Warning continues for The Bogue Falaya River At Boston St in Covington. * from this evening to late Wednesday night. * At 9:30 AM Monday the stage was 4.9 feet. * Minor flooding is forecast. * Flood stage is 6.0 feet. * Forecast...Rise above flood stage by this evening and continue to rise to near 8.0 feet by early Wednesday morning.the river will fall below flood stage by Wednesday evening. * Impact...At 7.0 feet...Water will rise onto the right bank flooding property of the bogue falaya towers at east Boston Street and threatening commercial property on the left bank near Military Road. Bogue falaya river park and christ episcopal school grounds will begin to flood * Impact...At 6.0 feet...The river will leave its banks under the Boston Street bridge and begin to flood the boston towers property && LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004 $$
011 WGUS84 KLIX 230245 FLSLIX Flood Statement National Weather Service New Orleans/Baton Rouge, LA 945 PM CDT Mon May 22 2017 ...The flood warning continues for the following rivers in Louisiana... Tangipahoa River Near Robert affecting Tangipahoa Parish Bogue Falaya River At Boston St in Covington affecting St. Tammany Parish PRECAUTIONARY/PREPAREDNESS ACTIONS... Forecast crests are based upon rainfall that has occurred along with anticipated rain for the next 12 hours. Adjustments to the forecasts will be made if additional heavy rainfall occurs. Do not drive cars through flooded areas. Remember, two feet of rushing water can carry away most vehicles including pickups. Turn around and don't drown! A followup product will be issued later. Stay tuned to NOAA Weather Radio, local tv and radio stations...or your cable provider, for the latest information. The latest graphical hydrologic information can also be found at Weather.Gov. && LAC105-240845- /O.CON.KLIX.FL.W.0041.170523T1630Z-170526T1536Z/ /ROBL1.1.ER.170523T1630Z.170524T1200Z.170526T0936Z.NO/ 945 PM CDT Mon May 22 2017 The Flood Warning continues for The Tangipahoa River Near Robert. * from Tuesday morning to Friday morning. * At 8:30 PM Monday the stage was 10.9 feet. * Minor flooding is forecast. * Flood stage is 15.0 feet. * Forecast...Rise above flood stage by tomorrow late morning and continue to rise to near 17.0 feet by Wednesday morning May 24. The river will fall below flood stage by Friday morning May 26. * Impact...At 17.0 feet...Low places along Highway 22 south of Robert will be under water. Water will approach the entrance of Hidden Oaks Campground. Trailers at the camp ground will be unable to be moved out when the river reaches 18 feet. * Impact...At 16.0 feet...Minor flooding near the river with beach areas under water. * Impact...At 15.0 feet...Minor flooding near the river. && LAT...LON 3069 9043 3069 9050 3030 9030 3036 9025 $$ LAC103-240845- /O.CON.KLIX.FL.W.0039.000000T0000Z-170525T0651Z/ /CVEL1.1.ER.170523T1317Z.170524T0600Z.170525T0051Z.NO/ 945 PM CDT Mon May 22 2017 The Flood Warning continues for The Bogue Falaya River At Boston St in Covington. * until late Wednesday night. * At 8:30 PM Monday the stage was 3.6 feet. * Minor flooding is forecast. * Flood stage is 6.0 feet. * Forecast...Rise above flood stage by tomorrow morning and continue to rise to near 8.0 feet by early Wednesday morning May 24. The river will fall below flood stage by Wednesday evening. * Impact...At 7.0 feet...Water will rise onto the right bank flooding property of the bogue falaya towers at east Boston Street and threatening commercial property on the left bank near Military Road. Bogue falaya river park and christ episcopal school grounds will begin to flood * Impact...At 6.0 feet...The river will leave its banks under the Boston Street bridge and begin to flood the boston towers property && LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004 $$
251 WGUS84 KLIX 231528 FLSLIX Flood Statement National Weather Service New Orleans/Baton Rouge, LA 1028 AM CDT Tue May 23 2017 ...The flood warning is cancelled for the following rivers in Louisiana... Bogue Falaya River At Boston St in Covington affecting St. Tammany Parish PRECAUTIONARY/PREPAREDNESS ACTIONS... Forecast crests are based upon rainfall that has occurred along with anticipated rain for the next 12 hours. Adjustments to the forecasts will be made if additional heavy rainfall occurs. Do not drive cars through flooded areas. Remember, two feet of rushing water can carry away most vehicles including pickups. Turn around and don't drown! A followup product will be issued later. Stay tuned to NOAA Weather Radio, local tv and radio stations...or your cable provider, for the latest information. The latest graphical hydrologic information can also be found at Weather.Gov. && LAC103-231558- /O.CAN.KLIX.FL.W.0039.000000T0000Z-170525T0651Z/ /CVEL1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1028 AM CDT Tue May 23 2017 The Flood Warning is cancelled for The Bogue Falaya River At Boston St in Covington. * At 9:30 AM Tuesday the stage was 3.0 feet. * Flood stage is 6.0 feet. * Forecast...The river crested below flood stage at 3.2 feet and will continue to fall. && LAT...LON 3052 9004 3052 9014 3042 9016 3042 9004 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at May 21, 5:01 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 21, 5:01 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
501 AM CDT Sun May 21 2017
.DISCUSSION...Forecast is not as certain today as yesterdays felt.
We are beginning to see our cold front slide closer to the area and
it should move in later today/tonight before stalling out across the
area. There is a lot of moisture already in place which was evident
in our 00z sounding last night which measured 2.06". We are already
under WSW flow which will send a weak impulse or two across the
region at some point through today and tonight. Although somewhat
subtle the first impulse appears to be in eastern TX right now and
could approach the area later this morning. We are already feeling
some broad lift with scattered showers continuing to develop across
much of the region. Convection will eventually congeal into a more
concentrated mass but could be over (moved out of the area) by
midday/early afternoon. We then should begin to feel the effects of
the approaching subtropical jet (still moving through Mexico at this
time) at some point late this afternoon/evening. The location of
where the first area of showers and thunderstorms congeals is still
difficult to ascertain. The CAMs models seem to want to concentrate
convection over the southshore later this morning and then quickly
drive it south and dissipate around midday with renewed convection
late this afternoon in the northwest as the nose of the upper jet
inches closer to the region. The synoptic models generally show light
isolated to scattered showers through the morning with convection
firing up across the middle of the CWA this afternoon. Seeing what
is already occurring feel like the CAMs models (especially the NMM
and ARW) are handling the earlier convection better so will lean
towards convection becoming concentrated across the south half later
this morning and then more convection this afternoon moving in from
the west.
Quickly want to mention that there will be instability to work with
and if storms remain more scattered than expected then a few storms
may be able to peak up. Main concern from any strong to severe storm
will be strong to damaging wind gusts along with the possibility of
hail. Also can you can never rule out a tornado or two down here and
given the rich moisture and very low LCL's it may not take much for
one or two spin up tornadoes to develop with the right conditions.
We should see convection start to slack off again during the late
evening and overnight hours but this does appear a momentary calm as
things could pick up quickly Monday.
Concern is increasing in the threat of heavy rain Monday through
Tuesday. The set up is right for multiple rounds of moderate to
heavy rain. So here is what we have in play. Stalled front draped
WSW to ENE right across the region, WSW flow aloft(parallel to the
sfc boundary), very rich moisture with PWS hovering from 1.8
possibly to as high as 2.1" (this would easily be in the top 10%
climatologically), difluent/divergent pattern aloft with an active
sub-tropical jet pushing into the region, and cap that off with
instability. With all of this there any thunderstorm will be quite
efficient and this is providing a decent risk of Flash Flooding in
portions of the forecast area. Timing each round of is difficult but
the first round should occur early Monday and once it moves out the
next round could already be developing/on the way. Convection should
begin to slide to the southeast Tuesday with the heavy rain
hopefully done by Tuesday evening. Rain may not be completely over
until we get that main trough axis to finally swing through which
will be some time Wednesday.
With all of this have decided to issue a new Flash Flood Watch for
Monday and Tuesday (12z Mon-00z Wed) for widespread rainfall totals
of 3 to 6 inches and locally higher amounts expected. The 3 to 6
inches mentioned in the FFA is likely conservative as it could be
more like 4 to 8 inches however there is some concern that
convection could get anchored to the coast at some point and this
would shut off the heavy rain over northern and central portions of
forecast area. If storms train like they could then it is not out of
the question for some isolated areas to see in rainfall totals in
excess of 12 inches before everything is said and done. Just to
point out some areas across the southeast, mainly in AL, saw 6-8
inches of rain just yesterday while closer to home Bogalusa had just
under 4 inches. That alone shows the potential for the environment
we are in.
Heading into the back half of the work week we will be far quieter.
The trough will move through and drive our cold front to the
southeast. Much cooler and drier air will move in and could lead to
temperatures being about 10 degrees below normal Wednesday through
Friday morning. It is getting late in the Spring so look for
temperatures to quickly moderate beginning Friday with near normal
temperatures this weekend. /CAB/
&&
.AVIATION... Active weather will continue today and last through
the TAF period. Expect VFR to MVFR conditions to prevail through
most of the period. Showers have already started to develop on over
the area. Will carry VCSH and VCTS through the TAF period as the
exact timing of showers and storms to specific TAF site will be
tough as storms should be scattered in nature. Expect the pattern to
continue for the next few days...however greater coverage of storms
are expected in the coming days. 13/MH
&&
.MARINE...
Gradient over the waters will continue to weaken and that should
keep winds in check. A slow moving cold front is expected to stall
over the waters today into Monday. Winds are expected to be mostly
under 15 knots prevailing through Monday with the exception being
near any thunderstorms or their associated outflow boundaries. A
weak low is still forecast to move along the front and that should
kick up winds over the waters Tuesday. A fairly strong late May cold
front may also bring some west to northwest winds over 15 knots
during the late Wednesday to Wednesday night periods.
&&
.DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Mississippi River flooding
Flash Flood Watch
On going convection
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 85 66 76 62 / 60 40 90 90
BTR 86 70 79 66 / 60 40 90 90
ASD 86 71 81 65 / 80 40 80 90
MSY 85 76 83 70 / 80 50 80 80
GPT 84 74 80 67 / 80 40 70 90
PQL 86 71 84 65 / 80 50 60 90
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from Monday morning through Tuesday evening
for LAZ034>037-039-040-046>050-056>072.
GM...None.
MS...Flash Flood Watch from Monday morning through Tuesday evening
for MSZ068>071-077-080>082.
GM...None.
&&
CABHazardous weather outlook, May 21, 5:11 AM CDT, 58 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 511 AM CDT Sun May 21 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-212215- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 511 AM CDT Sun May 21 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are possible today. Thunderstorms will produce frequent lightning and brief heavy downpours. A few storms could become strong to severe with the main concern being strong to damaging winds and hail. One or two quick short lived tornadoes can not be ruled out however this threat is quite low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Numerous to widespread showers and thunderstorms are expected Monday through Tuesday as a weak front stalls across the area. Heavy rain will be a major concern during this time with event totals expected to range from 3 to 6 inches although this could be a conservative estimate. Locally higher totals are expected and if storms train over some areas multiple times it is not out of the question to those locations could see in excess of 12 inches of rain. A Flash Flood Watch has been issued for all of the area from Monday morning through Tuesday. Depending on where the heaviest rain sets up there could be river flooding issues as well. After Tuesday no hazardous weather is anticipated. .SPOTTER INFORMATION STATEMENT... Please relay any reports of severe weather or flooding to local law enforcement or the National Weather Service.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:17 PM CDT | Special Marine Warning | LIX | 28 min | |
| May 20, 7:41 PM CDT | Special Marine Warning | LIX | 49 min | |
| May 20, 8:25 PM CDT | Special Marine Warning | LIX | 65 min | |
| May 21, 3:48 AM CDT | Flash Flood Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 56 hr |
| May 21, 10:57 AM CDT | Areal Flood Advisory | LIX | Plaquemines | 63 min |
| May 21, 1:41 PM CDT | Special Weather Statement | LIX | Assumption, Lafourche | 64 min |
| May 21, 3:02 PM CDT | Areal Flood Advisory | LIX | Jefferson, Lafourche, Terrebonne | 58 min |
| May 21, 3:05 PM CDT | Special Weather Statement | LIX | Pointe Coupee | 55 min |
| May 21, 4:22 PM CDT | Special Weather Statement | LIX | East Baton Rouge, West Baton Rouge | 38 min |
| May 21, 4:24 PM CDT | Special Marine Warning | LIX | 66 min | |
| May 21, 4:47 PM CDT | Special Weather Statement | LIX | East Feliciana | 43 min |
| May 21, 5:02 PM CDT | Special Marine Warning | LIX | 43 min | |
| May 21, 5:17 PM CDT | Special Weather Statement | LIX | Saint Helena | 43 min |
| May 21, 5:48 PM CDT | Special Weather Statement | LIX | Washington | 27 min |
| May 21, 5:55 PM CDT | Special Marine Warning | LIX | 50 min | |
| May 21, 6:57 PM CDT | Special Marine Warning | LIX | 63 min |
Nearby
River Flood Warnings in Louisiana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.